Weaning off Effexor- is there any way to make this more bearable?

Posted by lilred @lilred, Nov 26, 2018

Okay, hi. I’ve been on 300mg of Effexor XR for around three or four years. It stopped helping me once I started getting older (I was put on it when I was just about past age eighteen) and my doc and I made a mutual decision to wean off but only after starting Wellbutrin and making sure it helped me first. Decreased by 37.5mg every three days, and felt fine besides a bout of irritability here and there. As soon as I was finished weaning off I started having terrible side effects. I felt like I was going to pass out one day, have barely had an appetite, and for the past two days have had awful brain zaps. I’m also extremely anxious and am constantly worrying if these side effects are normal and if they will ever go away.
Does anyone know of any way to get at least the brain zaps (they’re my biggest complaint tbh) under control a bit more?

Interested in more discussions like this? Go to the Depression & Anxiety group.

I found that stemetil for the nausea was good and the peppermint Migrastick really helped with headaches but when it got too bad I used panadol forte. My doctor is great and trusts my judgement she gave me valium for the pain and stiffness I got in neck and shoulders abd I took one at night once and it fixed it. Asa I was bef
ginning to feel better Peppermint worked instead of stemetil

REPLY
@joannapickford7

I have just weaned my self from Pristique it is several weeks now. I was on 50 Micrograms a day and I started week 1. M50:T25:W50:Th25:F50:S25:Sun50.
OI did this by cutting the tablet on my doctors advice as there is no smaller dose. The following week I increased the 1/2 tablets to 4 days the 3rd week all 1/2 tablets then 5th wee 3 days n tablet 6th week 4 days no tablet 7th wee no tablets. My doctor gave me panadol fort for the migraines and stemetil for the nausea. I only took as needed I had 2 scripts for stemetil but only used a few panadol forte. Mainly at night so I could sleep. When I was completely off I developed flu like symptoms with sever neck shoulder and head pain she gave me 1 script for valium and that fixed it one tablet one night . I still get some zapping at night but all the other symptoms are gone except the ones like poor memory, I had increased bladder weakness and memory but its all settling now and I feel so much better. Thanks

Jump to this post

Hi, @joannapickford7 – Welcome to Mayo Clinic Connect. Sounds like your doctor was with you all the way on your taper off of desvenlafaxine (Pristiq).

One thread you may want to look at and potentially post in is "Want to Taper Off Pristiq – Makes My Heart Race," which started in 2012 and is still going as a discussion now in 2018. I think other members there would be interested in your experiences and how your doctor had you navigate some of the side effects of the taper.

REPLY

I'm now to ths not sure what a thread is tho I can guess and dont know how to find it I wanted to write my experience with a doctors help so others can see it can be done. I still have some residual zapping and those memory things that these drugs protect so bladder weakness again and memory really bad but hoping they will come good with time I was on Pristique for situational depression for & years tried so many time to come off. It's a horrid drug.I mean it helped initially but you should be able to come off drugs you no longer need. I was upset that if I forgot a pill I would be sick with Migrane and Nausea for a day till the next one kicked in!

REPLY
@joannapickford7

I'm now to ths not sure what a thread is tho I can guess and dont know how to find it I wanted to write my experience with a doctors help so others can see it can be done. I still have some residual zapping and those memory things that these drugs protect so bladder weakness again and memory really bad but hoping they will come good with time I was on Pristique for situational depression for & years tried so many time to come off. It's a horrid drug.I mean it helped initially but you should be able to come off drugs you no longer need. I was upset that if I forgot a pill I would be sick with Migrane and Nausea for a day till the next one kicked in!

Jump to this post

Hi, @joannapickford7 – a thread is a discussion here on Connect (or another online community). Sounds like you'd guessed exactly that. My apologies that I neglected to post the link to the "Want to Taper Off Pristiq – Makes My Heart Race" discussion. It's https://connect.mayoclinic.org/discussion/pristiq-withdrawal. Hoping you will share some of what you've gone through with the members there.

REPLY
Please sign in or register to post a reply.
  Request Appointment